Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 82, NWS Shreveport, LA

April 6, 20188 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 6, 2018, 5:59 PM CDT for 8 counties in Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2018, 5:59 PM CDT (22:59 UTC)
Expired
Apr 6, 2018, 6:45 PM CDT
In force
46 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Camp County, TX, Cass County, TX, Gregg County, TX, Harrison County, TX, Marion County, TX, Morris County, TX, Titus County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 100 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 3:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 11.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS54 KSHV 062259
SVRSHV
TXC063-067-183-203-315-343-449-459-062345-
/O.NEW.KSHV.SV.W.0082.180406T2259Z-180406T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
559 PM CDT FRI APR 6 2018

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Western Marion County in northeastern Texas...
  Southwestern Cass County in northeastern Texas...
  Northwestern Harrison County in northeastern Texas...
  Eastern Upshur County in northeastern Texas...
  Southern Morris County in northeastern Texas...
  Southeastern Titus County in northeastern Texas...
  Eastern Camp County in northeastern Texas...
  North central Gregg County in northeastern Texas...

* Until 645 PM CDT

* At 559 PM CDT, a severe thunderstorm was located near Pittsburg,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Longview, Gilmer, Pittsburg, Daingerfield, Hughes Springs, Lone
  Star, Ore City, East Mountain, Diana, Cason, Jenkins, Harleton,
  Cedar Springs, Avinger, Midway, Lassater, Holly Springs, Lafayette,
  Center Point and Bettie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Texas.

LAT...LON 3307 9494 3302 9451 3272 9438 3256 9485
      3288 9507
TIME...MOT...LOC 2259Z 293DEG 33KT 3294 9492 

HAIL...1.00IN
WIND...60MPH
 
$$

FB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:19 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 6, 4:19 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
419 PM CDT Fri Apr 6 2018

.DISCUSSION...
Tornado Watch has been issued this afternoon for all of our NE TX
counties, far southern row of SW AR counties and all of our N LA
parishes. The watch is valid through 11 PM CDT this evening.

Very active period is underway this afternoon as tstms have begun
to rapidly fire along the warm frontal zone, which extends along
the Red River in NE TX/SE OK, tailing back to the SE near TXK and
ELD in south AR. These storms have been quick to intensify with a
significant hail potential as well as the threat of damaging wind
gusts. Due to the very warm and unstable air mass in place south
of the warm front, discrete supercells are a distinct possibility
with the threat of isolated tornadoes. Thus, the decision on the
Tornado Watch was made easier based on this thinking. Our 18Z SHV
sounding indicated the capping inversion still holding in the mid
levels, but further erosion of the cap has taken place with sfc
heating combined with cooling aloft due to the shortwave shifting
into the region. Meanwhile, forecast soundings show significant
sfc-based CAPE around 3000 J/kg in the warm sector this afternoon
combined with mid-level lapse rates around 8.5C/km. Deep layer is
also around 40 kts, plenty sufficient for rotating mesocyclones.
As the event further evolves this evening, the trend is expected
to be toward more of a damaging wind threat as the cold front
advances farther into the region with a developing QLCS which is
likely to intensify closer to the I-20 corridor. This linear
complex may result in severe straight-line wind gusts, possibly
exceeding 60 mph. This looks to be a potentially significant and
widespread threat, mainly across east Texas and north Louisiana.

The severe threat is expected to wane as we approach midnight with
the current Tornado Watch expiring at 11 PM CDT. The other concern
will be for heavy rainfall with this line of storms which may
result in some isolated flash flooding. Post-frontal convection
will continue through Saturday morning, but the threat of severe
weather and flooding will be ending with frontal passage across
our southern sections by midnight if not before. A very chilly and
raw day will follow on Saturday with highs only in the 40s and 50s,
a far cry from the spring-like temperatures we have experienced
so far this month. In fact, some areas in our northern counties
over SE OK and SW AR are likely to fall to the freezing mark by
Sunday morning so a freeze warning may be needed for these areas
with future forecasts.

A modest warm-up will follow on Sunday with returning southeast
winds and high temperatures reaching back into the 60s. Another
cold front will shift south toward the region early the new week
with a slight chance of showers, but limited moisture return will
prevent widespread rainfall. The remainder of next week looks
mostly dry and seasonal with high temperatures climbing back into
the 70s and 80s. Our next rain chances will likely hold off until
late Friday into next weekend with another cold front arriving on
Saturday.

/19/

&&

.PREV DISCUSSION... /issued 1236 PM CDT Fri Apr 6 2018/

AVIATION...
Scattered -SHRA/-TSRA were noted well north of ktxk early this
afternoon with a few -SHRA hovering near ktxk. This is the first
round of what is to come later this afternoon, once a potent cold
front moves south and provides a focus for severe thunderstorms.
All sites will be impacted by rather gusty variable wind speeds
/20-25 kts sustained with higher gusts/ and moderate to heavy
rainfall /with thunder/ and thus have tried to time the onset at
each terminal with this TAF package. With that said, ktxk and keld
will experience the precipitation first /later this afternoon/,
followed by kshv late this afternoon/early this evening, and it
will impact klfk this evening. Can not rule out hail and will of
course amend as necessary. In addition, while monitoring trends
will see if an AWW for kshv will also be warranted. Once the
rainfall has ended at each terminal, the VFR-MVFR CIGS will
deteriorate to MVFR-IFR and will remain as such throughout the
remainder of the TAF period. Dense fog will be tough to develop as
wind speeds will stay up overnight, though a few terminals may
have a brief period of relatively light winds that could allow VFR
fog to develop. Computer models hint at northerly wind speeds
increase into the 15-20 mph sustained range aoa sunrise tomorrow
at all sites, thus possibly causing cross-wind issues for east-
west runways.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  50  37  64 / 100  30   0   0
MLU  45  48  35  63 / 100  50   0   0
DEQ  40  51  32  62 /  80  20   0   0
TXK  42  49  34  61 /  90  30   0   0
ELD  39  47  31  62 / 100  30   0   0
TYR  46  51  38  65 /  90  20   0   0
GGG  47  51  36  64 / 100  30   0   0
LFK  56  58  39  69 /  90  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/29
Hazardous weather outlook, Apr 6, 12:03 PM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1203 PM CDT Fri Apr 6 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1203 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will gradually become more widespread and increase
in intensity across our northern areas early this afternoon, with
a few damaging wind gusts possible. The threat for severe storms
will increase significantly as we move into the mid to late
afternoon and evening hours, as a cold front brings these storms
southward across the entire region. Damaging winds and large hail
will be the primary threats, but a few tornadoes and even some
localized flooding cannot be ruled out. The threat for severe
storms will gradually diminish during the overnight hours, as the
cold front moves away from our area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed by late this
afternoon through this evening.

19

In the hours before

Local storm report, Apr 6, 5:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
533 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             8 SE LINDEN             32.94N 94.25W
04/06/2018  E1.75 INCH       CASS               TX   TRAINED SPOTTER

&&

PALMER
Local storm report, Apr 6, 5:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
547 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 E HUGHES SPRINGS      33.00N 94.58W
04/06/2018  E1.00 INCH       CASS               TX   AMATEUR RADIO

&&

PALMER
Local storm report, Apr 6, 5:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
549 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 E HUGHES SPRINGS      33.00N 94.58W
04/06/2018  E1.00 INCH       CASS               TX   AMATEUR RADIO

            CORRECTS PREVIOUS HAIL REPORT FROM 3 E
            HUGHES SPRINGS.

&&

PALMER
Local storm report, Apr 6, 5:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             DOWNSVILLE              32.63N 92.41W
04/06/2018  E1.75 INCH       UNION              LA   BROADCAST MEDIA

&&

PALMER
Local storm report, Apr 6, 5:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
552 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             5 S LINDEN              32.94N 94.37W
04/06/2018  E1.75 INCH       CASS               TX   LAW ENFORCEMENT

&&

PALMER
Local storm report, Apr 6, 5:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 W LINDEN              33.01N 94.38W
04/06/2018  E1.00 INCH       CASS               TX   PUBLIC

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:05 PM CDTSevere Thunderstorm WarningSHVBowie, Red River21 min
Apr 6, 3:24 PM CDTSpecial Weather StatementSHVRed River36 min
Apr 6, 3:36 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Morris, Red River, Titus54 min
Apr 6, 3:47 PM CDTSevere Thunderstorm WarningSHVBowie19 min
Apr 6, 3:52 PM CDTTornado WarningSHVBowie, Morris, Red River, Titus19 min
Apr 6, 4:10 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Morris, Red River65 min
Apr 6, 4:17 PM CDTTornado WarningSHVBowie, Cass, Morris19 min
Apr 6, 4:29 PM CDTSevere Thunderstorm WarningSHVFranklin, Red River, Titus46 min
Apr 6, 4:44 PM CDTTornado WarningSHVCass, Marion21 min
Apr 6, 4:49 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Morris41 min
Apr 6, 4:54 PM CDTTornado WarningSHVCass14 min
Apr 6, 4:56 PM CDTSpecial Weather StatementSHVHarrison49 min
Apr 6, 5:04 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Harrison, Marion56 min
Apr 6, 5:15 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Morris, Red River, Titus, Upshur and 1 more45 min
Apr 6, 5:18 PM CDTTornado WarningSHVCass, Marion13 min
Apr 6, 5:54 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion51 min
Apr 6, 6:04 PM CDTSevere Thunderstorm WarningSHVHarrison26 min
Apr 6, 6:07 PM CDTSevere Thunderstorm WarningSHVPanola38 min
Apr 6, 6:11 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion34 min
Apr 6, 6:24 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola51 min
Apr 6, 6:37 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk38 min
Apr 6, 6:49 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.